Jump to content
Treatment for vaginal thrush while BF'ing
10 replies to this topic
Posted 21 October 2008 - 08:11 PM
I've been on anti-biotics for mastitis and it has left me with recurring vaginal thrush!
I phoned the chemist today to see if I can use Diflucin or Canesoral/Canasten tablets to treat is but I can't because i'm breastfeeding and it would be excreted through breast milk and stays in the system for at least 20hrs. Canasten cream (external use only) gives relief for a little while. When i'm not BF'ing I can usually take a tablet and its gone in a day and does not reoccur.
Does anyone know of an alternative treatment to Diflucin or Canesoral/Canasten tablets that is safe to use while breastfeeding?
Posted 22 October 2008 - 12:08 PM
I have used Canestan internally once when I was b/f, as advised was ok by the pharmacist. It was a 3 day treatment.
Posted 22 October 2008 - 02:39 PM
My GP prescribed a cream to use - I think it was an eczema-type cream, but did the job.
Posted 23 October 2008 - 11:44 AM
The pessaries are fine on a one or three day dosage. You can't take the tablets as you know.
Posted 23 October 2008 - 09:48 PM
Yes, I found out today that I can use the pessaries, so I got Canestan 3 day pack.
I now also have thrush on my nipples which is rather painful, and DD has it in her mouth. The Daktarin cream the Dr told us to get for both DD's mouth and my nipples seems to be making DD vomit after each feed.
I rang the pharmacy (a different pharmacy to the one who told me I can't have tablets but gave me no other options!)and they said it could just be from the taste (orange flavour) or a gagging reflex from the consistency of the gel. She’s never heard of anyone having allergic reactions to it but it still could be. She suggested another option which is in drop form (starts with 'N' - can't remember the name!) which I might try tomorrow if we have no luck with the Daktarin. I wont put it in her mouth next time, just on my nipples and see what happens.
Posted 24 October 2008 - 03:28 PM
get a bottle of Inner Health Plus -
swear by that stuff!
Posted 24 October 2008 - 04:53 PM
Yeah, I learned about them when I had mastitis with DS, and take them whenever I have anti-biotics now.
I've been taking them every day for the past 6 wks since I had DD just in case but still managed to get thrush! I still reckon they work though...
Posted 25 October 2008 - 09:45 AM
Diflucan (fluconazole) is okay when you are breastfeeding and is often prescribed to breastfeeding mums with recurrent thrush. You can also get a fluconazole cream now (not sure whether it's for oral or not).
If you really want to check a medication you can ring one of the hospital drug lines and speak to the pharmacists there as they have the latest up to date information on all drugs. My favorite drug line is the Monash Medical Centre one.
The medication you are thinking of is Nilstat (miconazole) - there are other brands of the same stuff available too.
When you talk about the Daktarin you gave your baby, you are talking about the oral gel (not the other cream).
You have to treat both you and the baby to get rid of the infection.
Posted 29 October 2008 - 02:00 PM
Yes, its the Daktarin oral gel (not cream as I wrote earlier). We were told to use 1/4 spoon full but that was way too much and she was gagging and vomiting, so I just used smaller amounts each time but it still made her vomit.
The Nilstat drops are not making her vomit, but there isn't much improvement either but we will persist. The thrush on her tongue turns yellow after she has the drops so I know it's getting to the effected area.
I'm now using Canestan on my nipples and wiping it off before each feed as the Daktarin was drying out my nipples and they are now cracked.
Hopefully there will be some improvement soon!
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users
Top 5 Viewed Articles